Flash Flood, Wabasha
- When
- July 28, 7:30 PM CST to 8:15 PM CST
- Where
- Wabasha County, Lake City
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Two inches of rain in less than an hour caused several streets to become flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two inches of rain in less than an hour caused several streets to become flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT SUN JUL 28 2002 PRIMARY FORECAST CONCERN REMAINS CENTERED ON THUNDERSTORMS CHANCES FOR TONIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS A LOW IN SOUTHEAST SOUTH DAKOTA BETWEEN KFSD AND KYKN. WARM FRONT EXTENDS EAST INTO CENTRAL WISCONSIN. COLD FRONT EXTENDS SOUTH THROUGH NEBRASKA. SHORT WAVE TROUGH CROSSING THE ROCKIES THIS AFTERNOON HAS ALREADY CAUSED THUNDERSTORM COMPLEX TO DEVELOP IN SOUTH DAKOTA. THIS COMPLEX IS MOVING EAST NORTHEAST WITH CURRENT MOVEMENT BRINGING INTO THE WESTERN SECTIONS OF THE FORECAST AREA DURING THE EARLY EVENING HOURS. BOTH THE ETA AND AVN HANDLE THE SHORT WAVE TROUGH IN A SIMILAR FASHION TAKING THE STRONGEST LIFT...WHICH IN EXCESS OF 200 UBAR/S...FROM SOUTHWEST MINNESOTA TOWARD NORTH CENTRAL WISCONSIN. LIFT OF 100 UBAR/S GOES ACROSS THE FORECAST AREA NORTH OF THE IOWA/MINNESOTA BORDER AND WILL RAISE POPS TO 70 PERCENT THERE. MENTION OF HEAVY RAIN IS ALREADY IN PLACE AND WILL MAINTAIN AS PRECIPITABLE WATERS SHOULD EXCEED TWO INCHES. GIVEN THE EXPECTED MOVEMENT OF THE THUNDERSTORM COMPLEX DO NOT THINK THERE IS A FLOODING THREAT UNLESS SOME BACK BUILDING OCCURS IN SLIGHTLY DIFLUENT THICKNESS PATTERN. POTENTIAL FOR LEFT OVER ACTIVITY TO BE OVER THE MAINLY EASTERN SECTIONS OF THE FORECAST AREA THROUGH THE MORNING HOURS. WILL MAINTAIN THE CHANCE POPS. SUBSIDENCE BEHIND THE SHORT WAVE TROUGH SHOULD ALLOW FOR GOOD CLEARING DURING THE LATE MORNING AND AFTERNOON. COOLER AND DRIER AIR WILL BE SLOW TO FILTER IN AND HAVE RAISED BOTH TEMPERATURES AND DEW POINTS FOR MONDAY OVER PREVIOUS FORECAST. HIGH PRESSURE MOVES EAST OF THE AREA TUESDAY ALLOWING SOUTH FLOW TO SET UP. TEMPERATURES SHOULD BE SIMILAR OR A LITTLE WARMER THAN MONDAY. NEXT SYSTEM LOOKS TO COME IN FOR WEDNESDAY INTO THURSDAY. ETA EXTENSION THROUGH 72 HOURS NOT SHOWING ANY ACTIVITY ALONG THE FRONT SO WILL KEEP A DRY FORECAST THROUGH TUESDAY NIGHT. CHANCE CONFINED TO NORTHERN AREAS WEDNESDAY AND THEN ACROSS THE FORECAST AREA THURSDAY. COORDINATED WITH MPX AND DVN. .LSE...NONE. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 406 PM CDT SUN JUL 28 2002 ...A TORNADO WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT. IN IOWA THIS WATCH INCLUDES... MITCHELL...FLOYD...HOWARD AND CHICKASAW IN MINNESOTA THIS WATCH INCLUDES... WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE IN WISCONSIN THIS WATCH INCLUDES... BUFFALO 04
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE LA CROSSE WI 406 PM CDT SUN JUL 28 2002 ...A TORNADO WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 544...WHICH IS IN EFFECT UNTIL 900 PM CDT. IN IOWA THIS WATCH INCLUDES... MITCHELL...FLOYD...HOWARD AND CHICKASAW IN MINNESOTA THIS WATCH INCLUDES... WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE IN WISCONSIN THIS WATCH INCLUDES... BUFFALO 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM NELSON WI 65 MPH WIND GUST
07/28/02 BUFFALO MEASURED
DBIAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 813 PM CDT SUN JUL 28 2002 ...WATCH UPDATE... SEVERE THUNDERSTORM WATCH 549 HAS REPLACED TORNADO WATCH 544. THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA HAS BEEN REPLACED...EXPANDED AND UPDATED TO EXPI,$YE AT 100 AM WITH A NEW SEVERE THUNDERSTORM WATCH. ALL COUNTIES IN THE LA CROSSE NWS SERVICE AREA...EXCEPT GRANT COUNTY WISCONSIN...ARE UNDER THE NEW SEVERE THUNDERSTORM WATCH UNTIL 100 AM. SHEA
The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308982.